Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Denver/Boulder, CO

May 27, 2018Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2018, 2:23 PM MDT for Phillips County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 2:23 PM MDT (20:23 UTC)
Expired
May 27, 2018, 3:13 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:40 PM MDTHAIL 1.56 Se Holyoke, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:13 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS55 KBOU 272023
SVRBOU
COC095-272130-
/O.NEW.KBOU.SV.W.0041.180527T2023Z-180527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
223 PM MDT SUN MAY 27 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Phillips County in northeastern Colorado...

* Until 330 PM MDT.

* At 222 PM MDT, a severe thunderstorm was located 12 miles south of
  Holyoke, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Holyoke, Amherst and Pleasant Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10237 4075 10240 4075 10205 4044 10205
TIME...MOT...LOC 2022Z 188DEG 15KT 4040 10228 

HAIL...1.00IN
WIND...60MPH
 
$$

MEIER
2 follow-up statements
241 
WWUS55 KBOU 272042
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
242 PM MDT SUN MAY 27 2018

COC095-272130-
/O.CON.KBOU.SV.W.0041.000000T0000Z-180527T2130Z/
Phillips CO-
242 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EASTERN PHILLIPS COUNTY...

At 242 PM MDT, a severe thunderstorm was located 5 miles southwest of
Pleasant Valley, or 6 miles east of Holyoke, moving northeast at 35
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees. People and 
         animals outdoors will be injured. Expect hail damage to 
         roofs, siding, windows, and vehicles.

Locations impacted include...
Holyoke, Amherst and Pleasant Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4049 10228 4075 10230 4075 10205 4049 10205
TIME...MOT...LOC 2042Z 202DEG 30KT 4056 10219 

HAIL...1.50IN
WIND...60MPH
 
$$

MEIER
508 
WWUS55 KBOU 272113
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
313 PM MDT SUN MAY 27 2018

COC095-272121-
/O.CAN.KBOU.SV.W.0041.000000T0000Z-180527T2130Z/
Phillips CO-
313 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning has been cancelled. A Severe Thunderstorm 
Warning remains in effect for Perkins and Chase counties in 
southwest Nebraska.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4049 10228 4075 10230 4075 10205 4049 10205
TIME...MOT...LOC 2110Z 188DEG 15KT 4068 10217 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:09 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 27, 11:09 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1109 AM MDT Sun May 27 2018

.UPDATE...
Issued at 1027 AM MDT Sun May 27 2018

Radar shows a surge of north-northwesterly winds moving across the
greater Denver area at present. Dew point temperatures have gone
up around 10 F behind the surge. ACARS soundings show a weak
cap down at about 740 mb. That should be gone soon. Behind the
surge, winds over the plains are northeasterly. The 12Z models
keep fairly decent CAPE values over plains this afternoon and
evening. The highest number are over the northeast border. Will
make a few changes to the temperatures and sky cover. Will leave
the pops as is for now. Same for the threat of severe weather.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sun May 27 2018

...SEVERE STORM THREAT TODAY AND MONDAY...

Low level moisture is surging northward across the plains early
this morning with dewpoints pushing into the mid 50s from
Sterling to Akron to Limon. The dewpoints are expected to nudge a
little higher through this morning, and then flatten out with
daytime heating/mixing. The higher dewpoints and some cooling
aloft associated with falling heights and the slow moving upper
level low over the Great Basin will combine to increase
instability significantly. By this afternoon, forecast soundings
over the eastern Colorado plains would suggest surface CAPES near
3000 J/kg using a T/Td of 86/54. Mixed layer CAPE is equally
impressive with values of 2000-2500 J/kg along and just ahead of
a developing dryline. This dryline will be the focus for
strong/severe convection this afternoon. At this time, the most
likely location for the dryline by mid afternoon appears to be
from near Cheyenne to just east of Greeley and then to around
Limon. The flow aloft is southerly and models sometimes struggle
with overmixing during these types of events (upper low to our
west and upward Q-G forcing in place). As a result, we have backed
up the severe weather threat just a tad across the plains today.

We took a look at High Resolution Ensemble Forecasts (HREF) for
today as well and those suggest the same scenario. We still have
to get rid of the upper level cirrus shield (which foiled yesterday's
record temp forecast) but synthetic imagery shows that pushing
east and current trends also back that up. Therefore, the cirrus
should not be a negative factor in convective initiation. Finally,
CIPS Analog data supports the severe weather threat from the
northern border/Cheyenne area east/southeast across the plains
toward Limon. There will be a threat of very large hail given the
large CAPE, 0-6km bulk shear of 30-45 knots supporting rotating
updrafts and strong mesocyclones, and dry air aloft. One or two
tornadoes will also be possible with sufficient helicity (0-1 km
in the 50-100 m2/s2 range, and 0-3km of 200-300 m2/s2). Those
larger values will be over the northeastern corner of the state.

The bulk of this convection and severe potential will likely shift
north and east rather quickly late this afternoon and early
evening. However, there is some threat of redevelopment behind it
with an easterly low level upslope push, so will have to monitor
that potential closer to the Front Range and I-25 Corridor. Right
now, that favors locations closer to Fort Collins. Later tonight,
areas of low clouds and a few showers/thunderstorms will likely
redevelop behind a cold front pushing across the plains.

Until then, one more very warm day to get through before cooling
arrives for tomorrow. Fire danger will reach critical if not
extreme levels in Park County...more in Fire Weather section.

.LONG TERM...(Monday through Saturday)
Issued at 400 AM MDT Sun May 27 2018

Deep upper low closed off over Utah Monday morning will continue to
produce fairly strong south-southwest flow aloft over eastern
Colorado. At lower levels, a sfc low spinning in sern Colorado will
be responsible for a moist sfc-700mb upslope flow along the Front
Range during the morning hours. Could see 50F deg sfc dewpoints as
far west as the I-25 corridor. Many areas on the plains could wake
up to a broken layer of stratus/stratocumulus clouds as indicated by
model cross sections and soundings. May even see a few sprinkles
north and east of the Denver metro area. Later in the day, models
show an upper disturbance swinging northeastward out of the
southern Rockies toward the central High Plains, picking up the sfc
low along the way. Both features are expected to interact with a
moderately moist and unstable airmass resulting in isolated to
scattered afternoon thunderstorms on the plains, with the strongest
ascent and shear focused along a sfc trough/convergence zone
extending north from the sfc low near Limon midday. With the
enhanced southwesterly flow aloft overspreading the moist low-level
southeasterlies east of the aforementioned sfc trough, shear will
favor the development isolated organized/supercell storms. Moist
outflow from storms initiating along and east of this sfc trough
could produce new storm development along the Front Range later in
the afternoon with passage of yet another weak upper air yet due to
disturbance. The eastern most t-storms will probably have the
best chance to turn severe, with large hail and damaging winds
the main threats. However, a couple storm cells associated with
the second wave of storms moving off the northern Front Range
could also turn severe assuming the morning cloud cover burns off
early enough to allow for adequate heating of the boundary layer.
Nevertheless, cannot rule out an isolated tornado or two with
both storm complexes with favorable shear in place. The Storm
Prediction Center has nearly all of northeast Colorado in a Slight
Risk for Severe Monday. The high country should also see its
share of showers and t-storms but a drier sub- cloud environment
may lead to more gusty outflow winds than actual wetting rainfall.
Temperatures Monday will continue to lower with cooling aloft as
the upper trough nears.

Monday night and Tuesday, the western upper trough is forecast to
migrate east-northeastward over Wyoming and northern Colorado
bringing more clouds and another round of showers and afternoon
thunderstorms to the forecast region. Will go with high scattered
PoPs in the high country and far northeast plains during the
afternoon/evening hours, and generally isolated storm coverage
elsewhere. Storm intensities should not be as great due to less
favorable shear and less solar heating.

By Wednesday, moisture associated with the upper trough is progged
to move east of the region, only to be replaced by another batch of
moist and unstable air connected to a shortwave trough lifting out
of the lower Great Basin. Could see scattered to numerous showers
and t-storms develop in the high country by late morning or early
afternoon, and isolated to scattered t-storms on the plains aided by
warmer temperatures. Thursday and beyond, the airmass over Colorado
warms and dries significantly as models show a strong upper ridge
building over the Great Plains. This places the forecast area under
a rather strong southwest flow aloft. Rising temperatures, falling
humidities and gusty winds on Friday could once again create high
wildland fire danger for portions of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1027 AM MDT Sun May 27 2018

A surge of northerly low level winds came down earlier this
morning. Model still point to northeasterly, then early flow
through the  afternoon. There will be an isolated chance of
showers and thunderstorms from mid afternoon to mid evening.
Ceilings below bkn080 are not expected.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Sun May 27 2018

Another very warm and breezy day with extremely low humidity in
Park County will bring Red Flag conditions there. Winds will be a
little stronger today and more sunshine can be expected so
critical to extreme conditions are forecast. The southern
foothills in southern Jefferson/Western Douglas Counties will
also approach Red Flag conditions where fuels are sufficiently
dry. Elsewhere, sufficient spring green-up will keep fire danger
on the low side.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ214.

&&

UPDATE...RJK
SHORT TERM...Barjenbruch
LONG TERM...Baker
AVIATION...RJK
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, May 27, 11:21 AM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Sun May 27 2018

COZ030>051-281730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Sun May 27 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms are expected to develop across the
eastern half of the plains of Colorado this afternoon where the
available moisture will be the best. High instability along and
with sufficient wind shear will bring a threat of storms with
very large hail, damaging winds, and a possible tornado. Storms
are first expected to develop after 2 pm, and then move northeast
across the northeast plains of Colorado through 6 PM. After that
time, the threat of any severe weather will decrease.

Dry weather will persist across the Denver area and points
southwest this afternoon. A few showers and storms later this
evening and overnight may develop back along the Front Range, but
mainly north of Denver. Fire danger will reach critical levels in
the Park County area today. Be careful to fully extinguish any
campfires this holiday weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected to develop across much
of the outlook area on Monday and Tuesday. Some late day storms
on Monday could turn severe on the northeast plains and along the
northern Front Range foothills. Large hail and damaging winds will
be the main threats, maybe an isolated tornado or two. The chance
of thunderstorms will continue on Wednesday. Drier and warmer
weather should then return late in the week under a strong ridge
of high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northeast
plains of Colorado by 1-2 PM.

In the hours before

Special weather statement, May 27, 12:27 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Denver CO
1227 PM MDT SUN MAY 27 2018

COZ033-035-271900-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1227 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY
UNTIL 100 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Four Corners, or 30 miles south of Laramie, moving
north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Larimer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10565 4091 10563 4085 10584 4100 10590
TIME...MOT...LOC 1826Z 169DEG 11KT 4090 10579

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:27 PM MDTSpecial Weather StatementBOULarimer33 min
May 27, 1:45 PM MDTTornado WarningBOUAdams, Weld30 min
May 27, 2:14 PM MDTSevere Thunderstorm WarningBOUWeld31 min
May 27, 2:44 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld31 min
May 27, 2:47 PM MDTSevere Thunderstorm WarningBOULincoln31 min
May 27, 3:06 PM MDTTornado WarningBOUMorgan, Weld24 min
May 27, 3:36 PM MDTSpecial Weather StatementBOULincoln24 min
May 27, 4:20 PM MDTSevere Thunderstorm WarningBOUWashington40 min
May 27, 4:28 PM MDTTornado WarningBOUMorgan17 min
May 27, 4:37 PM MDTTornado WarningBOUMorgan23 min
May 27, 4:58 PM MDTTornado WarningBOUMorgan, Weld18 min
May 27, 5:21 PM MDTSpecial Weather StatementBOULogan39 min
May 27, 5:38 PM MDTSevere Thunderstorm WarningBOULogan52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.